Illinois, 2015

Heavy Snow in Illinois, January 5 to 6, 2015

January 5 to 6, 2015 · NWS ILX · 5 events in 5 counties and zones

A fast-moving clipper system tracked from the Northern Plains across central Illinois on January 5th. Snow developed along and north of this feature during the afternoon and evening of the 5th, then slowly tapered off and came to an end by the early morning of January 6th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A fast-moving clipper system tracked from the Northern Plains across central Illinois on January 5th. Snow developed along and north of this feature during the afternoon and evening of the 5th, then slowly tapered off and came to an end by the early morning of January 6th. Total snow accumulations of 5 to 7 inches were reported along and north of a Galesburg...to Peoria...to Chenoa line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 5, 3:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 5, 3:15 PM CST, 45 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CST Mon Jan 5 2015

.SHORT TERM...(Tonight)
ISSUED AT 313 PM CST MON JAN 5 2015

The 12z models continue to show a short duration, high-intensity
snow event this evening. Light snow has already developed across
our SW counties, which the HRRR shows will expand northward by 6
pm and intensify this evening. The surface low track is progged to
go across IL on a line from Pittsfield to Effingham, which
generally fits our current snowfall forecast coverage. One
additional concern is trying to pinpoint the location of the
traditional 60-80 mile wide band of heaviest snowfall. At this
point, it looks like it will extend along and just north of the
I-74 corridor. Satellite and radar images are confirming the
development of a robust frontogenetical circulation upstream
across NE SD, SW MN, and Iowa. Model analysis shows that to be in
the 850-700 mb layer. The strongest axis of this F-gen circ is
projected to advance across our northern counties this evening.
Bufkit sounding analysis for sites along the I-74 corridor
continues to indicate the co- location of the max omega, 80+% RH,
and dendritic growth zone for several hours this evening. Those
conditions will translate to the production of large, fluffy
snowflakes. Snowfall rates in this axis will likely climb between
1-1.5" per hour. Additional small- scale bands of heavier snow
could develop in areas farther south and north of the primary
band, so we kept the snow totals on the higher side of advisory
all the way through Lincoln to Mattoon, where a range of 2-5" is
expected. A sharp southern edge remains indicated by most of the
model suite, with locations south of Springfield and Mattoon
likely seeing a dusting to 1 inch.

In addition, after coordination with DVN, LOT, and IND, we decided to
upgrade the I-74 corridor counties from Advisory to Warning due to
the potential for more widespread 6-7" snowfall totals.

The southeast winds this evening will not be much stronger that 10
mph, but the fluffy snow may be light enough for some minor drifting
along roadways.

Snowfall will rapidly diminish from west to east late this evening
and after midnight, as the clipper races into southern Indiana/
Kentucky and weakens. Additional snow accums after midnight will be
light, with the best chances of more than a half inch mainly east of
Champaign to Paris. Most areas will just see some lingering flurries
for a few hours after midnight.

Low temps tonight will drop into the 5-10 range north, with around
20 from Flora to Lawrenceville.

&&

.LONG TERM...(Tuesday through Monday)
ISSUED AT 313 PM CST MON JAN 5 2015

The bitterly cold airmass will dominate the remainder of the
forecast. Models are still on track with the intense cold that will
follow tonight's clipper.

Tuesday will see skies begin to clear out from west to east during
the afternoon, and W-NW winds increase. Blowing and drifting
snow may develop as the fluffy snow gets pushed around, causing
travel problems on north-south roads.

On Wednesday, an unusually strong surface high, on the order of 1058
mb, will build southeast through the Dakotas, before settling into
the Ohio Valley by early Thursday. The strong pressure contrast will
result in northwest winds of 15-25 mph Tuesday night and Wednesday,
with some gusts to over 30 mph. Lobe of -24C air at 850 mb will
pivot through the Midwest on Wednesday. Highs on Wednesday likely to
remain below zero across the northern CWA, with lows Wednesday night
10-15 below zero north of I-74. Wind chill warnings and advisories
will be needed for late Tuesday night into Thursday morning, as most
of the forecast area sees wind chills 15-25 below with lower than
-25 across the north. Have decided to hold off on adding wind chill
headlines to the mix, due to the winter storm expected tonight
across much of the same area.

The next clipper system is projected to remain across southern
Canada on Thursday, dragging a cold front across northern IL
Thursday night. At this point, we are keeping snow out of the
forecast for Thur night. However, as the system becomes better
defined in a couple days, we may need to add a mention of light snow
for at least our northern counties.

Behind that cold front we will see a reinforcing push of cold air,
but not as cold as the mid-week airmass. We still expect very cold
conditions as wind chills remain below zero on Friday morning and
especially Saturday morning when -10F wind chills develop. For the
weekend, we are still seeing phasing differences in the northern and
southern jet branches. A couple of shortwaves could progress across
IL during the weekend, but timing remains a question. There would be
a period of light snow with any weak disturbances that move across
the area.

Some relief from the cold is projected for next Monday, as highs
climb into the upper 20s and lower 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1150 AM CST MON JAN 5 2015

Not much of a shift in the forecast overall. Mid level clouds
moving in just ahead of the Clipper system. Snow moving in this
afternoon and spreading through the evening. Dropping fcst to
IFR/LIFR with the heaviest of the snowfall. VV should be limited
particularly in PIA, BMI and CMI, associated with the heaviest of
the snowfall rates. Snowfall max generally between 00z and 06z,
though moderate snowfall in scattered areas possible between 06z
and 12z, though very small scale and not worth a mention just yet.
Switching the winds to more northwesterly after the system moves
out in the morning and breaking up the cigs mid
morning...starting the trend, though confidence in the timing is
low.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 AM CST Tuesday FOR ILZ027>031-037-
038-045-046.

WINTER WEATHER ADVISORY until 6 AM CST Tuesday FOR ILZ036-
041>044-053>057.

&&

SHORT TERM...HJS/Shimon
LONG TERM...Shimon
AVIATION...HJS
Hazardous weather outlook, Jan 5, 2:56 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
256 PM CST MON JAN 5 2015

ILZ027>031-037-038-061200-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
256 PM CST MON JAN 5 2015

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER SYSTEM WILL MOVE THROUGH THE NORTHERN HALF OF
ILLINOIS STARTING LATE THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT. THIS SYSTEM WILL BRING 5-7 INCHES OF SNOW TO AREAS ALONG
AND NORTH OF I-74. ROADS WILL QUICKLY BECOME SLICK AND SNOW
COVERED THIS EVENING...SO USE EXTREME CAUTION WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE AREA AND BRING BITTER COLD
TEMPERATURES TO CENTRAL ILLINOIS FOR THE MIDDLE OF THE WEEK.
COMBINED WITH THE WIND...WIND CHILLS OF -25 TO -30 ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ036-041>044-053>057-061200-
COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN-MACON-MASON-MOULTRIE-
PIATT-
256 PM CST MON JAN 5 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER SYSTEM WILL MOVE THROUGH THE NORTHERN HALF OF
ILLINOIS STARTING LATE THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT. THIS SYSTEM WILL BRING 3-5 INCHES OF SNOW TO AREAS
ALONG AND NORTH OF A MACOMB TO PARIS LINE. ROADS WILL QUICKLY
BECOME SLICK AND SNOW COVERED THIS EVENING...SO USE EXTREME
CAUTION WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE AREA AND BRING BITTER COLD
TEMPERATURES TO CENTRAL ILLINOIS FOR THE MIDDLE OF THE WEEK.
COMBINED WITH THE WIND...WIND CHILLS OF -20 TO -25 ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ045-046-061200-
CHAMPAIGN-VERMILION-
256 PM CST MON JAN 5 2015

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER SYSTEM WILL MOVE THROUGH THE NORTHERN HALF OF
ILLINOIS STARTING LATE THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT. THIS SYSTEM WILL BRING 5-7 INCHES OF SNOW TO AREAS
ALONG AND NORTH OF A GALESBURG TO DANVILLE LINE. ROADS WILL QUICKLY BECOME
SLICK AND SNOW COVERED THIS EVENING...SO USE EXTREME CAUTION WHILE
DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE AREA AND BRING BITTER COLD
TEMPERATURES TO CENTRAL ILLINOIS FOR THE MIDDLE OF THE WEEK.
COMBINED WITH THE WIND...WIND CHILLS OF -20 TO -25 ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ040-047>052-061>063-061200-
CASS-CHRISTIAN-CLARK-CUMBERLAND-MENARD-MORGAN-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
256 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER SYSTEM WILL MOVE THROUGH NORTHERN AND CENTRAL
LATE THIS AFTERNOON THROUGH TONIGHT. THIS SYSTEM WILL BRING 1-2
INCHES OF SNOW TO AREAS SOUTH OF A MACOMB TO PARIS LINE. ROADS
CLOUD BECOME SLICK AND SNOW COVERED THIS EVENING...SO USE CAUTION
WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE AREA AND BRING BITTER COLD
TEMPERATURES TO CENTRAL ILLINOIS FOR THE MIDDLE OF THE WEEK.
COMBINED WITH THE WIND...WIND CHILLS OF -15 TO -25 ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ066>068-071>073-061200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
256 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL MOVE INTO THE AREA AND BRING BITTER COLD
TEMPERATURES TO SOUTHEAST ILLINOIS FOR THE MIDDLE OF THE WEEK.
COMBINED WITH THE WIND...WIND CHILLS OF AROUND -15 ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Peoria

When
January 5, 4:00 PM CST to January 6, 4:30 AM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers reported around 6 inches of snow across Peoria County...including 5.6 inches 1 mile southeast of Dunlap and 6.0 inches 5 miles northwest of Peoria. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Knox

When
January 5, 4:15 PM CST to January 6, 2:45 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers reported between 6 and 7 inches of snow across Knox County...including 5.5 inches in Gilson, 6.2 inches in Knoxville, and 6.8 inches 1 mile north of Abingdon. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Woodford

When
January 5, 4:15 PM CST to January 6, 5:00 AM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers reported around 6 inches of snow across Woodford County. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Marshall

When
January 5, 4:30 PM CST to January 6, 4:30 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers reported around 6 inches of snow across Marshall County...including 5.6 inches in Hopewell. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

Heavy Snow, Stark

When
January 5, 4:30 PM CST to January 6, 4:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers reported around 6 inches of snow across Stark County. Numerous traffic accidents occurred due to snow-covered and hazardous roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556013, 556003, 556015, 556012, 556014.